Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

March 17, 2023Baldwin County, Alabama

NWS Mobile, AL issued this special weather statement at Mar 17, 2023, 2:21 PM CDT for Baldwin County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2023, 2:21 PM CDT (19:21 UTC)
Expired
Mar 17, 2023, 3:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
30

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 34 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS84 KMOB 171921
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
221 PM CDT Fri Mar 17 2023
 
ALZ264-172000-
Baldwin Central AL-
221 PM CDT Fri Mar 17 2023

...Strong thunderstorms will impact portions of central Baldwin
County through 300 PM CDT...

At 220 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Spanish Fort to
Daphne to 6 miles west of Point Clear. Movement was east at 30 mph.

HAZARD...Winds gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Daphne, Fairhope, Spanish Fort, Robertsdale, Loxley, Stapleton,
Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 8793 3055 8790 3071 8794 3075 8792
      3075 8795 3067 8796 3067 8795 3069 8794
      3065 8793 3065 8794 3068 8798 3068 8797
      3069 8799 3076 8798 3079 8761 3061 8758
      3046 8761
TIME...MOT...LOC 1920Z 269DEG 27KT 3067 8792 3059 8793 3050 8802 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CGAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 17, 1:19 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 17, 1:19 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Mobile AL
119 PM CDT Fri Mar 17 2023

...New AVIATION and MESO UPDATE...

.AVIATION...
(18Z TAFS)
Issued at 115 PM CDT Fri Mar 17 2023

The leading edge of a fairly wide line of showers (with embedded
isolated thunderstorms along the coast) has reached the I-65
corridor. The leading edge of this line will continue to move
eastward near 25 knots into south central AL and the western FL
panhandle through mid afternoon. These showers will bring with it
reduced ceilings into the MVFR category, and periods visibility
down to the IFR category, and brief gusty winds up to 35 knots,
mainly closer to the coast. IFR to MVFR ceilings are expected to
prevail in the wake of the line of showers, with ceilings
gradually lifting from the northwest to southeast late this
evening into Saturday morning. A wind shift from southerly ahead
of the line to northwesterly and then northerly behind it around
10 to 15 knots gusting 20 to 25 knots will occur. /22

&&

.MESO UPDATE...
Issued at 115 PM CDT Fri Mar 17 2023

The leading edge of a fairly wide line of showers (with embedded
isolated thunderstorms along the coast) has reached the I-65
corridor. The leading edge of this line will continue to move
eastward near 25 knots into south central AL and the western FL
panhandle through mid afternoon. Surface heating and warm
advection ahead of the line east of I-65 has allowed temperatures
rise into the mid 70's and dewpoints into the mid 60's. Current
analysis indicates SBCAPE values southeast of I-65 have risen
into the 1000 to 1,500j/kg range. This combined with adequate deep
layer shear around 45 to 50kts will support the potential for
organized strong to marginal severe thunderstorms this afternoon
capable of producing damaging wind gusts. In addition to the
threat for damaging wind gusts, can't rule out a tornado or two
within the line itself closer to the coast.

A cold front progresses across the area into tonight, ushering in
a strong cold air advection regime. Temperatures fall quickly
tonight into the upper 30's inland and lower 40's nearer the
coast. Saturday will be much colder, with highs only making it
into the lower to middle 50's. A HIGH risk of rip currents
continues through Saturday evening. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      42  56  38  53  31  58  36  66 /  20  20  10   0   0   0   0   0
Pensacola   46  57  41  55  35  58  42  64 /  40  20  10   0   0   0   0   0
Destin      48  59  43  58  38  60  46  66 /  50  20  20   0   0   0   0   0
Evergreen   39  56  32  53  27  57  33  65 /  30  10  10   0   0   0   0   0
Waynesboro  40  54  32  50  27  55  31  64 /  10  10   0   0   0   0   0   0
Camden      37  53  32  48  26  55  30  63 /  20  10   0   0   0   0   0   0
Crestview   42  58  36  57  30  60  35  67 /  50  20  10   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday evening for ALZ265-266.

FL...High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM CDT Sunday
     for GMZ630>632-650-655.

     Small Craft Advisory from 7 PM this evening to 7 PM CDT Saturday
     for GMZ670-675.

     Gale Watch from Saturday evening through Sunday afternoon for
     GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 17, 1:26 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
126 PM CDT Fri Mar 17 2023

ALZ263-265-171930-
Mobile Coastal AL-Mobile Central AL-
126 PM CDT Fri Mar 17 2023

...Strong thunderstorms will impact portions of southwestern Mobile
County through 230 PM CDT...

At 125 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles northeast of
Big Point to 7 miles south of Gulf Park Estates. Movement was east at
20 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Tillmans Corner, Theodore, Grand
Bay, Bayou La Batre, Dauphin Island, Coden, I10 And I65 and Mobile
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 8819 3026 8815 3037 8824 3032 8826
      3033 8826 3038 8824 3039 8840 3072 8841
      3072 8801 3057 8809 3030 8813 3032 8816
      3025 8808
TIME...MOT...LOC 1825Z 286DEG 16KT 3063 8843 3027 8873

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, Mar 17, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
221 PM CDT Fri Mar 17 2023

ALZ264-172000-
Baldwin Central AL-
221 PM CDT Fri Mar 17 2023

...Strong thunderstorms will impact portions of central Baldwin
County through 300 PM CDT...

At 220 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Spanish Fort to
Daphne to 6 miles west of Point Clear. Movement was east at 30 mph.

HAZARD...Winds gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daphne, Fairhope, Spanish Fort, Robertsdale, Loxley, Stapleton,
Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 8793 3055 8790 3071 8794 3075 8792
      3075 8795 3067 8796 3067 8795 3069 8794
      3065 8793 3065 8794 3068 8798 3068 8797
      3069 8799 3076 8798 3079 8761 3061 8758
      3046 8761
TIME...MOT...LOC 1920Z 269DEG 27KT 3067 8792 3059 8793 3050 8802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:27 AM CDTSmall Craft AdvisoryMOB58 hr
Mar 17, 1:11 PM CDTSpecial Marine WarningMOB2 hr
Mar 17, 1:26 PM CDTSpecial Weather StatementMOBMobile64 min
Mar 17, 3:31 PM CDTSpecial Marine WarningMOB59 min
Mar 17, 4:14 PM CDTSpecial Weather StatementMOBCovington16 min
Mar 17, 4:26 PM CDTSpecial Marine WarningMOB94 min
Mar 17, 5:45 PM CDTSpecial Marine WarningMOB90 min
Mar 17, 3:07 PM CDTSpecial Weather StatementMOBEscambia38 min
Mar 17, 3:27 PM CDTSpecial Weather StatementMOBSanta Rosa33 min
Mar 17, 3:49 PM CDTSpecial Weather StatementMOBOkaloosa26 min

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.